Idaho, 2017

Damaging Winds in Idaho, August 29 to 30, 2017

August 29 to 30, 2017 · NWS OTX · 4 events in 2 counties and zones

Hot and unstable conditions with mid level monsoonal moisture created conditions ripe for gusty thunderstorms over north central Idaho during the afternoons of August 29th and 30th. During the afternoon of August 29th thunderstorms developed over extreme northeast Oregon and tracked into Nez Perce and Lewis Counties in Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Hot and unstable conditions with mid level monsoonal moisture created conditions ripe for gusty thunderstorms over north central Idaho during the afternoons of August 29th and 30th.

During the afternoon of August 29th thunderstorms developed over extreme northeast Oregon and tracked into Nez Perce and Lewis Counties in Idaho. These storms produced wind gusts which downed trees and damaged structures in the Kamiah area. A nearby remote weather station recorded a peak wind gust of 94 mph as these storms passed through.

The next day on August 30th another round of afternoon high based thunderstorms produced a microburst which created extensive damage to power lines along a stretch of Highway 64 on the Camas Prairie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 29, 1:50 PM PST, 59 minutes earlier.

Area forecast discussion, Aug 29, 1:50 PM PST, 59 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
250 PM PDT Tue Aug 29 2017

.SYNOPSIS...

Haze and smoke will persist over the Inland Northwest through
Wednesday. The arrival of a cold front Wednesday night should
bring cleaner air into the Inland Northwest by Thursday. Locally
breezy conditions will accompany the cold front late in the day
Wednesday and into Thursday. A return of much above average
temperatures is expected for the Labor Day weekend.

&&

.DISCUSSION...

Tonight into Wednesday: A broad Pacific trough will gradually move
inland late tonight into Wednesday. The incoming trough will draw
mid and high level moisture out of Ern Oregon and the Great Basin
into the Idaho Panhandle and far eastern Washington tonight and
Wednesday morning. Most of the moisture will be above 10 thousand
feet, but there will be sufficient instability aloft to produce
widely scattered showers. Don't expect much rain with these small
cells as they move from southwest to northeast tonight and
tomorrow morning. Very dry air below the high cloud bases will
promote a good deal of evaporation as precip falls to the ground.
Evaporative processes will contribute to the potential for gusty
outflow from showers with localized gusts of 30 to 40 mph.

The amount of lightning this evening into Wednesday is a very
tough call. Forecast soundings from the GFS and NAM show little
more than a sliver of most unstable CAPE between 500-300mb. The
incoming trough and deep layer warm/moist advection will provide
some lift, but there is not strong Q-Vector convergence...meaning
no strong kicker for thunderstorm development. At this time, it
looks like widely scattered lightning will be possible, but not
enough to warrant a Red Flag Warning for "abundant lightning".

Wednesday evening through Thursday: Temperatures will be trending
down Wed into Thu as onshore flow increases allowing a gradual
influx of air with more of a marine influence to spread through
the Cascade gaps. Look for winds to increase in the afternoon and
evening around Wenatchee, Vantage, Entiat, and Chelan with gusts
of 25 to 30 mph. For the rest of the region, sustained west or
southwest winds of 10 to 15 mph are expected Wed afternoon and
again on Thu. /GKoch

Thursday night through Tuesday: In the wake of Thursday's cold front
passage high pressure returns and the ridge aloft builds up again.
Winds are on the decrease Thursday night and the low level thermal
features then show the heat trof redeveloping off the California
coast and creeping slowly northward over the weekend. The upper
level ridge axis getting positioned off the coast coupled with the
low level thermally induced low pressure area creeping up the
California coast allows for a change in the flow and as such the
flow has potential to be lighter with hints of flow from the north
and northeast. Disturbances dropping down the ridge to the west are
likely to increase this pressure gradient at times favoring the flow
from the north and northeast. This change is likely to end the trend
of importing smoke from Oregon fires and may allow for some British
Columbia wildfire smoke to return at times (if those fires take a
turn for the worse and burn with the intensity they did back in
early August) otherwise no significant weather systems are expected
to trek through with this change in weather pattern so pops for
precipitation remain low to zero. A repeat pattern of a marine surge
ahead of a negatively tilted cold front passage Monday night/Tuesday
looks possible to briefly interrupt this pattern by pushing the
ridge axis back east and over Eastern Washington. /Pelatti

&&

.AVIATION...
18Z TAFS: Widely scattered showers will move across the Idaho
Panhandle and the eastern third of Washington today and tonight.
Pilots should be aware of the potential for gusty outflow with
these showers. Gusts of 30 to 40 mph may be possible with these
little cells around Pullman and Lewiston. Even if thunder and
lightning is not present, rain falling into an air mass this hot
and dry has the potential to produce dry microburst type winds.
Elsewhere haze and smoke will potentially drop visibility as low
as 3 miles. Most of our smoke is coming from SW Oregon which is
somewhat diffuse compared to the thicker smoke from nearby fires
west of Ellensburg. Westerly drainage winds late tonight into
Wednesday could potentially influence the visibility at Wenatchee
and Chelan.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  90  59  83  58  86 /  10  20   0   0   0   0
Coeur d'Alene  61  91  56  83  54  86 /  20  20   0   0   0   0
Pullman        62  90  53  82  53  86 /  20  20   0   0   0   0
Lewiston       68  94  62  88  60  92 /  20  30  10   0   0   0
Colville       55  91  54  87  51  88 /  10  10   0   0   0   0
Sandpoint      52  90  51  82  48  84 /  20  20   0   0   0   0
Kellogg        59  89  55  81  52  84 /  20  20   0   0   0   0
Moses Lake     59  93  58  88  55  92 /  10  10   0   0   0   0
Wenatchee      65  90  64  87  63  91 /   0   0   0   0   0   0
Omak           61  94  59  89  58  93 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 29, 5:08 AM PST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
608 AM PDT Tue Aug 29 2017

IDZ001>004-WAZ033>038-041>044-301315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Washington Palouse-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
608 AM PDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

IDZ026-027-WAZ031-032-301315-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
608 AM PDT Tue Aug 29 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated dry thunderstorms will be possible each Tuesday and
Wednesday afternoons. Wednesday carries a slightly higher risk.
With any storms that do form...gusty outflow winds near 45 mph
and new fire starts will be possible.

The radar

The Pendleton radar (KPDT), 156 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nez Perce

When
August 29, 2:49 PM PST to 2:55 PM PST
Where
Nez Perce County, 13.34 mi S of Wana
Measured
82 kt (94 mph) measured gust
Reported by
Mesonet
Coordinates
46.030, -116.900

The Corral Creek remote weather station recorded a wind gust of 94 mph. Radar indicated a thunderstorm just to the south of the station at the time of the gust.

Thunderstorm Wind, Lewis

When
August 29, 3:00 PM PST to 3:30 PM PST
Where
Lewis County, 0.33 mi SSE of Kamiah
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
46.225, -116.028

Several trees uprooted and split, with large branches broken off due to thunderstorm winds.

Thunderstorm Wind, Lewis

When
August 29, 3:00 PM PST to 3:30 PM PST
Where
Lewis County, 0.33 mi SSE of Kamiah
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.225, -116.028

A series of photographs from the Lewis County Emergency Manager indicated numerous trees down in Kamiah, with damage to outbuildings, a barn and at least one car in and around the town.

Thunderstorm Wind, Lewis

When
August 30, 2:45 PM PST to 3:00 PM PST
Where
Lewis County, 3.19 mi ENE of Nezperce
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
46.252, -116.171

The Lewis County Emergency Manager reported 13 power poles knocked down and multiple transformers damaged along Highway 64 between Lyons Rd. and Marker Rd. Power was cut off to the area for 18 hours while repairs were made. Radar indicated a thunderstorm nearby which likely produced a strong microburst into the damage area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720130, 717531, 720136, 720134.